Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

DHEA Not Shown To Help Bulk Up Muscle

  • Currently 2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have a teenage son who takes after my side of the family and is small boned. This has had a negative effect on his self-confidence.

Because I do not believe my children should use drugs of any kind, I preach vitamins and herbal supplements. I've given him protein drinks with creatine, amino acids and taurine, but we haven’t seen much difference.

I am concerned he may want to try steroids despite the danger. I found a natural steroid called DHEA but I don't know if that's any better to use. Is it something that could help him bulk up?


A. Despite its popularity, there is little evidence the prohormone DHEA (dehydroepiandrosterone) can build muscle. A review (Medicine and Science in Sports and Exercise, Aug. 2006) concluded, “there appears to be little or no benefit in using prohormone nutritional supplements. Therefore, the use of any prohormone supplement should be discouraged by athletic trainers, coaches, educators, researchers, and physicians.”
  • Currently 2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Have you had your son's testosterone level checked? A few years ago, I found out I was probably born with low testosterone, which can manifest itself as having small bones, delayed onset of puberty, and other symptoms. I have a son that may have the same issue.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.